I can understand your concerns. I don't know if this will help you feel better, but the guidelines for diagnosing a child with ADHD very clearly state that it must be present in two or more places. Regardless of what the mother may have said, he also must be showing the symptoms in someplace like school.
It also sounds like he may be on a dose that is a bit too high. With kids, its kind of trial and error. The doctor should start off low - wait for parental feed back - and then adjust accordingly. If the parent is not aware of what to look for or hasn't taken the time to get back to the doctor - or if the doctor hasn't properly informed the parent of what to look out for, then its possible the child could be getting too high of a dose. Oh, I should also state that it sometimes does take awhile for a person to adjust to the medication. But, I would think after about two or three weeks, the "drugged feeling" would be gone.
So what can you do? I would not get into a dialogue on whether the child has ADHD or not. This is something that the parent had to get medical advice on. And the doctors advice had to depend on more than just the parental input. However, it is entirely possible that the mother is not aware of the side effects of the med. It is certainly in your area of responsibility to suggest that the child might be not be on the appropriate dose of medication and ask her if she has talked with his doctor about that. What you do want to do is to make sure that you have researched this a bit. This is a pretty good link to do so - http://helpguide.org/mental/adhd_medications.htm
I should also add that medication is also only one part of treatment for ADHD. You might want to consider buying the book, "The ADD/ ADHD Answer book," by Susan Ashley. If he is going to be staying with you, its important that you do understand what is going on. In fact, you might also want to buy the book for his mom (its around $10 on Amazon), and give it to her. It will explain to her how to work with a child who has ADHD (and why being verbally abusive won't work) among other things. It might be the best thing that you can do for him is to help his mom learn how to help him!
Hope this helps you! Best wishes.
Thank you very much for your advice and I will be buying the book. I'm concerned that the doctor only went on what the mother told him. He is starting out on a low dose but it is really taking a toll on him. I am also concerned about him hearing voices. I don't believe his mother informed the doctor of that.
That brings up a point I meant to ask you. What medication is he on? There are various types of meds used and some really can depress a kid, and in my opinion should only be used as a last resort. Also, you said he is on a low dose. What is the dose he is on?
Professionally, at this age, the doctor can not go on only what the mother has told him. But, now I am curious as to what kind of a doctor is treating him?
He is taking Ritalin at 25 mg a day. I am also curious about this doctor. I would have thought they would have tried some counseling first but she is afraid of what her son will tell.
I would assume that he is taking 25mgs through several pills and not just one pill?
Here is a great link on ritalin dosage. It indicates that 25mg just once a day is not a normal dose (and this is backed up in several other articles). The link is - http://www.pbs.org/wgbh/pages/frontline/shows/medicating/drugs/diller.html
His mom has a very mistaken belief about counseling. That is not what they do for kids with ADHD. What they work on is behavioral modification - very different then the type of psychological counseling you see on tv shows.
I have been looking up the dosage for a boy his age and found that it is not normal at all and I have no idea why he would be on such a high dosage. I spoke to her about counseling and she said, "No way", so I am really at a loss at this point. I don't want to be confrontational with his mother but feel he needs someone to speak up for him.
Perhaps the best thing you can do now is to try and educate her. Start printing out articles and giving them to her? And yes, you are really caught between a rock and a hard place. Your best hope is that she will listen to you, if it sounds like you know what you are talking about.
Don't turn her off by blaming things she does. Always talk about how experts say the best ways to work with ADHD kids are. And I certainly would thing its ok to question the amount of the dosage - doctors do make mistakes (particularly if the parents don't communicate very well with them)
My son started add meds a couple of months ago, but I believe he needed them six years ago when necessary eight. At that age, he was old enough to come and tell me that ye had trouble paying attention in school. I didn't want him on a controlled substance so i didn't have him tested. When we finally did, I learned that much of his behavior is classic add. The questionnaire seemed taylor-made for him. Because of the delay tho, he now has depression. I'm not sure how to handle ur situation, but I can tell u that a child who isn't add responds differently to the med than a child who needs it. Maybe knowing how he shld react will help u to know if its a misdiagnosis. When my son started his meds, he reacted completely opposite of how I would if i took speed. He was very very tired the first week wen his body was adjusting, and now, his insomnia is gone. He also acquired a ravenous appetite. The third big observation I made is that he is more social, seems happier and calmer, hes much less aggressive and is jolt constantly fidgeting. Initially he acted the way u describe journal stepson acting but after the med stabilized those side effects went away and only those I mentioned remain. He also reports that he is having less trouble in school, and he no longer comes home covered in ink tattoos hes drawn all over his hand and arms.
That all being said, there is something for you to consider, especially if any of his relatives is bipolar. Many bipolar children are misdiagnosed as add or adhd. In fact, my sons father grandmother and uncle are all bipolar and the psychologist says that he has the gene and it will manifest in early adulthood. If ur stepson has it, that could explain the head banging aggression voices depression, all of it. I'm not a doctor, and i know its horrible to consider. The important thing to know is that if he is hi polar, his quality of life is directly impacted by early treatment. Wen left undiagnosed and untreated, the manic and depressive episodes become more extreme and in my husbands case ye had a psychotic break after 20 yrs undiagnosed.
Im sorry for being so verbose. I hope there's something in my post that helps. If there's anything else u think.I can answer, don't hesitate to ask. Take care and good luck.
I'm not trying to b presumptuous and i apologize in advance if i give offense, but is it possible she's abusing some type of substance? I only ask because I am going through that right now and wat u initially described made me wonder but being afraid of a therapist really makes me think so. I've been there. It wasn't wen my son was 8 and i did not take him but a couple of years later wen he got in trouble at school and they made me take him (itvwas a complete overreaction on their part btw.) Obviously my question was rhetorical; I don't expect u to answer, rather to think about it.
My son is 14, 215 lb and 6 ft tall and hes on 27 mg/day.
Both my brother and sister have ADHA and they are both calmer and mellow and depressed when taking it but it makes them consitrate at school. My brothers 14 and on 50 mg and my sister is 16 and on 55 mg.. my husband also has ADHD but he learns how to control it. Even though I have to yell at him to settle down.. I hope this helps
That's funny, yelling at hubby to settle down. My son fidgets like noone I've ever seen. Idk y i didn't realize it was ADD years ago. Maybe it was too gradual a change. He will start tapping/banging anything around him, as if it were drums. At times it makes me NUTS. at the pharmacy, he was tapping the counter wen we were there for two minutes, wen I'm driving his legs or the dashboard. At home, he taps the table his desk the wall wen yes walking down the hall and it continues for up to hours. He was even doing it wen the nurse was prepping him for a blood draw. I thought ivwad the only one who noticed and was going nuts, in public places I mean, until the nurse to
old him something. I remember the second day he was on it, he actually WANTED to spend time with me and we were able to watch a movie without the tapping. I didn't realize how anxious be was until the med called him. Seeing him smile and relax actually brought me yo tests cause that's wen i realized he needed help.and that I shld have done it years ago. In our case, the meds actually gave me my son back.k